Forum

Rebif vs Betaferon/Extavia for side effects

I’ve been on Rebif for four months, & am finding the side effects difficult to manage impacting work & life generally. It definitely hasn’t stopped the underlying disease activity either as I have had new sensory symptoms (numbness in new places, dizziness etc) in two clear episodes & am really fatigued. Whose to say that it’s not reduced the severity though. It’s been suggested reducing the dose, trying Avonex or trying other interferons (1b). I’ve read that the side effects are pretty much the same though. Has anyone gone from interferon 1a to 1b? Copaxone has not been mentioned. Thanks Anne

Hi Anne Sorry to hear you are having a bad time on rebif. I have similar problems too. I started rebif in November and am now on rebif 44. i am having rotten side effects that last through most of following day. I am just so tired. My work have changed my hours so I can have day off after injections. I have also had additional symptoms, although not sure I have been taking it long enough for it to be fully effective yet. My ms nurse seems to think it unlikely to improve much now although we are going to give it to Easter to see if things get better. Fingers crossed. She talked about reducing dose to rebif 22 or swopping to copaxone. I think if you swop to another interferon based drug you are likely to have similar side effects, from what I can gather. Hopefully someone else can advise on that for sure. Does anyone know if rebif 22 is as effective as copaxone at reducing severity of of a relapse? Hope things improve for you soon. Mish x

Hi,

I’m on avonex pens at the moment, the only plus side with avonex is its once a week. I only get the side-effects for 1 or 2 days at most. So i inject friday evening and lose most of saturday to “flu like symptoms” and come back to life sunday. The problem is with avonex you take the whole weekly dose in one go, making side effects a bit worse. I do get insomnia fridays after injecting but that seems to be getting better.

Their is a lot of ms’ers on here that use copaxone and find side effects better with the daily injections.

Have you been on http://www.msdecisions.org.uk/

Will help you rethink dmd’s

I had a pretty horrible time with Rebif for the first six/seven months and still have to take a lot of paracetamol on Rebif days although they now keep the side effects in check whereas they didn’t in the beginning (I went on Rebif about 19 months ago). It’s been worth it for me because it’s stopped my relapses, but I honestly don’t think I would have stuck with it if it hadn’t - I nearly gave up a couple of times in the first six months because of the side effects and it was only the thought that this was the best option I had that kept me going.

Avonex and Rebif are the same drug, but different doses so I can’t see that helping. Rebif and Betaferon are different types of interferon, but they are still both interferons and if your body reacts strongly to one, I can’t see why it wouldn’t react to the other just as much. I could be wrong though.

Do you think you could stick it out for another few months? See if the side effects lessen and it takes better effect? My neuro told me that they don’t count relapses in the first six months because it can take a while for Rebif to take effect. Relapses after six months are classed as a “treatment failure”, at which point you should be offered Gilenya or Tysabri.

Rebif 22 is just as good as the other DMDs, so you could switch to that if the 44 dose is not going to work for you? Before you do, maybe ask your nurse what happens if you keep relapsing on 22 - do you have to try something else before being offered Gilenya/Tysabri? (I have no idea.)

This is probably daft, but just in case… have you tried taking ibuprofen and paracetamol? The combination is much more effective than just one or the other taken on their own. I can’t take ibuprofen and resented that fact bitterly during those first months - it’s supposed to be better than paracetamol for Rebif “flu” (and better still taken with paracetamol).

Karen x

Avonex and rebif are the same but you only take avonex once a week, so you can choose the day that the side-effects wil effect. Maybe making it better to juggle family and work?

I have read that the side effects do seem to slow after a few months, but if they are becoming too much call the ms nurse. They will have a better opinion of what to do next.

Darren

Hi all, Thanks for your input. I’m seeing the MS nurse later this week to discuss next steps. I just don’t understand the rationale for another interferon given they all produce similar side effects. I think I’ll go for continuing with the Rebif for another couple of months, albeit reducing the dose to 22mcg. I will be sure to ask how the success (or not) of Rebif is measured, & what the alternatives would be. I take 2 paracetamol & 1 ibuprofen every 3.5 hours on the day of the jab and the next day. I also inject at 2pm. This enables me to complete work & get home before the side effects kick in, but also means I can get out of bed the next morning & vaguely function. if I inject at night, I am totally floored the next day. I also feel appalling on the day I am due to inject after the 72 hr interval. Almost like withdrawal!! Very bizarre but I am so sensitive to drugs. I just feel really fed up with this all. I have rarely taken sick days, even in the midst of relapses, but have taken a fair few since being on Rebif. My current job ends soon & I’ll have to find another. That thought is really scary if I am still feeling so out of sorts. Whinge over. I think I just expected to start Rebif, for there to be more manageable side effects and for my body to start behaving itself! It’s disappointing.

I’ve been on Betaferon for nearly 10 years. It reduced my relapses from every couple of months to less than one a year. They are also significantly less severe when they do happen and I don’t need more than a week or two off work.

I only had flu symptoms for the first few weeks of using it and they were completely controlled with paracetamol. I only noticed if I was late taking them. I never needed a day off work because of the injections and everything was fine by the next morning.

I have been offered Tysabri but despite its good results have turned it down to stay on Betaferon as it works so well for me.

Good luck with whatever you decide.

Val